New York, 2002

Lightning Strikes in New York, June 26 to 27, 2002

June 26 to 27, 2002 · NWS BGM · 2 events in 2 counties and zones

Lightning caused damage to several substations and transformers knocking out power to 2400 customers.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Lightning caused damage to several substations and transformers knocking out power to 2400 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 26, 1:45 PM EST, 5 hours earlier.

Area forecast discussion, Jun 26, 1:45 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT WED JUN 26 2002

.DISC...IN BACKUP SITTUATION FOR WFO BGM.  WILL KEEP FCST FAIRLY
CONSISTANT WITH PREV THINKING.  HAVE MODIFIED TEMPS SLIGHTLY TO
BLEND WITH LATEST GUIDANCE.  MDLS STILL SHOWING AREA NVA MOVG INTO
CWA LT TNT...BUT NUMEROUS VORT MAXS THRU NEXT 48 HRS.  SO WILL
BRING SLGHT BRK IN CNVCTN BUT SHLD PICK UP AGN BY THU AFTN.

SPC HAS ISSUED SVR TSTM WTCH FOR MST NY CTYS IN CWA TIL 9 PM...
BUT NO PA CTYS.

ALBWRKZON SENT.

.BGM...SVR TSTM WATCH TIL 9 PM EDT ALL NY CWA CTYS XCPT
STEUBEN...YATES AND SULLIVAN.

LAB

In the hours before

Local storm report, Jun 26, 2:57 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
357 PM EDT WED JUN 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    LACKAWAXEN                PA   WIND DAMAGE
06/26/02   PIKE                           SEVERAL TREES AND POWER
                                          LINES DOWNREPORTED BY
                                          EMERGENCY MANAGEMENT

0200 PM    9 NW MILFORD              PA   .75 INCH HAIL
06/26/02   PIKE                           DIME SIZED HAILREPORTED BY
                                          OTHER

0215 PM    FALLSBURG                 NY   WIND DAMAGE
06/26/02   SULLIVAN                       2 TREES DOWN POWER LINES
                                          ALSO REPORTED DOWN. WIND
                                          DAMAGE ALSO IN
                                          WOODBURNEREPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jun 26, 3:55 PM EST, 2 hours 50 minutes before
NYZ022-262230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 PM EDT WED JUN 26 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO STEUBEN
COUNTY...

AT 446 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ARKPORT.... OR
ABOUT 16 MILES NORTHWEST OF ARKPORT.... MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
FREMONT AND ARKPORT AT 530 PM.
HOWARD AND HASKINVILLE AT 545 PM.
BUENA VISTA AND AVOCA AT 600 PM.
BATH AND NORTH CAMERON AT 615 PM.
SAVONA AND CAMPBELL AT 630 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING... HAIL... WIND GUSTS TO 40
MILES AN HOUR... AND TORRENTIAL RAIN IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 4:27 PM EST, 2 hours 18 minutes before
NYZ022-023-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
527 PM EDT WED JUN 26 2002

...A PAIR OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
INTO STEUBEN AND SCHUYLER COUNTIES...

AT 516 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM ARKPORT TO WELLSVILLE..... MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
ATLANTA AND NORTH HORNELL AT 545 PM.
HOWARD AND CANISTEO AT 600 PM.
WHEELER AND PRATTSBURG AT 615 PM.
WEST CAMERON AND URBANA AT 630 PM.
WAYNE AND THURSTON AT 645 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING... HAIL... GUSTY WINDS UP TO 40
MILES AN HOUR... AND TORRENTIAL DOWNPOURS... IN THE PATH OF THIS
STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 5:05 PM EST, 1 hour 40 minutes before
NYZ022>024-262330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
605 PM EDT WED JUN 26 2002

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING THROUGH
STEUBEN COUNTY INTO CHEMUNG AND SCHUYLER COUNTIES...

AT 556 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM COHOCTON TO CAMPBELL... MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
PRATTSBURG AND SONORA AT 630 PM.
URBANA AND KEUKA AT 645 PM.
WAYNE AND MONTEREY AT 700 PM.
TYRONE AND WESTON AT 715 PM.
HORSEHEADS NORTH AND MILLPORT AT 730 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING, TORRENTIAL RAINFALL UP TO 2
INCHES, SMALL HAIL, AND STRONG GUSTY WINDS UP TO 40 MILES AN HOUR,
IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 6:02 PM EST, 43 minutes before
NYZ057-062-PAZ039-040-048-270030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
702 PM EDT WED JUN 26 2002

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL IN THE AREA...

AT 655 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM LIBERTY THROUGH EQUINUNK TO SUSQUEHANNA... MOVING NORTHEAST AT
35 MPH.

THUNDERSTORMS WILL BE NEAR...
SHINHOPPLE AND ROCK RIFT AT 730 PM.
WALTON AND HAMDEN AT 745 PM.
MARGARETVILLE AND DUNRAVEN AT 800 PM.
FLEISCHMANNS AND ROXBURY AT 815 PM.
STAMFORD AT 830 PM.

ANOTHER LARGE GROUP OF THUNDERSTORMS WILL BE MOVING THROUGH NORTHERN
PIKE COUNTY INTO SOUTHERN SULLIVAN COUNTY THROUGH 8 PM.

EXPECT OCCASIONAL DANGEROUS LIGHTNING, HEAVY RAINFALL UP TO 2
INCHES, SMALL HAIL, AND GUSTY WINDS UP TO 40 MILES AN HOUR, IN THE
PATH OF THESE STORMS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 6:15 PM EST, 30 minutes before
NYZ022>025-270015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
715 PM EDT WED JUN 26 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 705 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM WATKINS GLEN TO PAINTED POST TO CAMPBELL... MOVING EAST AT 20
MPH.

THUNDERSTORMS WILL BE NEAR...
MECKLENBURG AND REYNOLDSVILLE AT 730 PM.
ENFIELD AND SOUTH CORNING AT 745 PM.
ITHACA AND FOREST HOME AT 800 PM.
DANBY AND WEST DANBY AT 815 PM.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING, HEAVY RAIN UP TO 2
INCHES, GUSTY WINDS, AND SMALL HAIL, IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC

The radar

The Binghamton radar (KBGM), 102 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Cayuga

When
June 26, 6:45 PM EST to June 27, 2:00 AM EST
Where
Cayuga County, Locke
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Lightning, Tompkins

When
June 26, 6:45 PM EST to June 27, 2:00 AM EST
Where
Tompkins County, Countywide
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305534, 5305535.